uu.seUppsala University Publications
Change search
ReferencesLink to record
Permanent link

Direct link
Hitting Times for Random Walks with Restarts
Uppsala University, Disciplinary Domain of Science and Technology, Mathematics and Computer Science, Department of Mathematics, Analysis and Applied Mathematics.
2012 (English)In: SIAM Journal on Discrete Mathematics, ISSN 0895-4801, E-ISSN 1095-7146, Vol. 26, no 2, 537-547 p.Article in journal (Refereed) Published
Abstract [en]

The time it takes a random walker in a lattice to reach the origin from another vertex x has infinite mean. If the walker can restart the walk at x at will, then the minimum expected hitting time gamma(x, 0) (minimized over restarting strategies) is finite; it was called the "grade" of x by Dumitriu, Tetali, and Winkler. They showed that in a more general setting, the grade (a variant of the "Gittins index") plays a crucial role in control problems involving several Markov chains. Here we establish several conjectures of Dumitriu, Tetali, and Winkler on the asymptotics of the grade in Euclidean lattices. In particular, we show that in the planar square lattice, gamma(x, 0) is asymptotic to 2 vertical bar x vertical bar(2) log vertical bar x vertical bar as vertical bar x vertical bar ->infinity. The proof hinges on the local variance of the potential kernel h being almost constant on the level sets of h. We also show how the same method yields precise second order asymptotics for hitting times of a random walk (without restarts) in a lattice disk.

Place, publisher, year, edition, pages
2012. Vol. 26, no 2, 537-547 p.
Keyword [en]
random walk, hitting time, Gittins index, harmonic function, potential kernel
National Category
URN: urn:nbn:se:uu:diva-178157DOI: 10.1137/100796352ISI: 000305962300009OAI: oai:DiVA.org:uu-178157DiVA: diva2:542128
Available from: 2012-07-30 Created: 2012-07-30 Last updated: 2012-07-30Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full text

Search in DiVA

By author/editor
Janson, Svante
By organisation
Analysis and Applied Mathematics
In the same journal
SIAM Journal on Discrete Mathematics

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 179 hits
ReferencesLink to record
Permanent link

Direct link